Georgia, 2020

Tornadoes and Damaging Winds in Georgia, April 13, 2020

April 13, 2020 · NWS CHS · 35 events in 9 counties and zones

A severe quasi-linear convective system (QLCS) moved through southeast Georgia during the early morning hours of April 13, 2020 ahead of an approaching cold front. The environment ahead of the QLCS was unusually unstable for this time of day and year, with gulf moisture spreading upper 60 F to near 70 F dewpoints into a warm sector across the Southeast United States and mid level lapse rates…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A severe quasi-linear convective system (QLCS) moved through southeast Georgia during the early morning hours of April 13, 2020 ahead of an approaching cold front. The environment ahead of the QLCS was unusually unstable for this time of day and year, with gulf moisture spreading upper 60 F to near 70 F dewpoints into a warm sector across the Southeast United States and mid level lapse rates around 7 C/km helping produce mixed layer convective available potential energy (MLCAPE) as high as 2000 J/kg across Southeast Georgia. Within the warm sector, very strong vertical shear associated with a 50 knot plus low and mid-level jet, effective bulk shear around 70 knots, effective storm relative helicity in the 400-600 m2/s2 range, and VAD wind profiles displaying large, curved low-level hodographs were supportive of well organized convection and potentially embedded supercell thunderstorms in a QLCS capable of producing a prolonged path of damaging winds and strong long-track tornadoes. As the QLCS swept through Southeast Georgia, a few thunderstorms became exceptionally strong supercell thunderstorms embedded within or while becoming partially separated from the main line of thunderstorms, producing straight-line wind damage and a series of tornadoes across a few counties. A total of 4 confirmed tornadoes occurred across Southeast Georgia, mainly from 2 long-lived storms, one of which started in Screven County and continued northeast into South Carolina, producing widespread wind damage and destructive long track or intermittent tornadoes for over 150 miles. The second storm, produced a path of straight-line wind damage and intermittent tornadoes along a path further south, starting outside the area across Wayne County, then tracking east-northeast into Long County and continuing across Liberty County and Bryant County, before shifting offshore along the Southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 13, 2:54 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 13, 2:54 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
354 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A cold front will move through today. Low pressure could impact
the area Tuesday night and Wednesday, then high pressure will
return late week. Unsettled weather is possible next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This morning: Obviously, the focus of the forecast is the
impending arrival of a strong line of thunderstorms that has a
history of producing significant severe weather. Reports from
upstream WFO's shows that these storms have produced significant
wind damage and several strong, damaging tornadoes. Regarding
timing, we continue to use the HRRR which has so far done a good
job capturing the forward movement of the convection. With this
in mind, the line of storms should reach our inland-most
counties (Jenkins, Allendale, Screven, Bulloch, Candler, and
Tattnall) around 5-6 am. This would bring the severe threat into
the Savannah area around 7-8 am, and the Charleston area around
8-9 am. Fortunately the line of storms is expected to be off
the coast around 10-11 am, and the threat for severe weather
will end.

The near storm environment that the existing line will be
moving into is extremely impressive. Hi-res models have been
very consistent overnight in showing MLCAPE values surging into
the 1,500-2,000 J/kg range, including some pockets in excess of
2,000 J/kg. The best instability is expected to be aligned
across southeast Georgia northward into Allendale and Hampton
counties across the Savannah River. Regardless, MLCAPE in excess
of 1,000 J/kg is expected across the entire forecast area.
Instability like this is highly anomalous for this time day
(pre-dawn hours), and becomes even more worrisome when
considering the coincident wind fields. Effective deep layer
shear will be on the order of 70 knots with effective storm-
relative helicity in the 400-600 m2/s2 range. Soundings feature
strong veering profiles and large, curved hodographs. The storm
mode is a bit complex, but will generally feature linear
segments with embedded supercells. Strong damaging wind gusts
are expected, and the risk for tornadoes is rather significant
and increasing. This combination of shear and instability will
set the stage for a potentially significant severe weather
event, with the possibility of seeing a few long-tracked
supercells producing strong (EF2 or higher) tornadoes.

After the convection moves off the coast, skies will steadily
clear through the rest of the afternoon. We could see isolated
convection develop along the Georgia coast near the Altamaha,
but nothing significant is expected. Temperatures will warm
nicely into the low to mid 80s. Strong winds will continue this
morning until the thunderstorms pass, and the Wind Advisory
remains in effect for portions of the area through noon. This
afternoon, winds will diminish as the pressure gradient relaxes
and the low level jet shifts east of the area.

Tonight: The primary cold front will reach the coast and then
stall. Showers will form along the frontal zone, but mainly
impact the coastal waters. Some coverage is possible for
portions of coastal southeast Georgia and rain chances are held
in the 20-30 percent range south of I-16. Lows are forecast to
fall into the upper 50s inland, ranging to the low/mid 60s at
the coast.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
High pressure will briefly build over the area from the
northwest on Tuesday though the continued broad upper trough to
our west will spur the development of coastal low pressure along
the stalled offshore front. A few showers could move into
southern areas on Tuesday, though greater coverage of
precipitation is expected late Tuesday night into Wednesday when
the strongest isentropic ascent will develop. Dry high pressure
will gradually build in Wednesday night and Thursday, pushing
any lingering showers off the coast.

Temperatures on Tuesday will likely be fairly warm in the low
80s due to persistent low-level warm air advection. A northerly
boundary layer flow Wednesday into Thursday will yield high
temps in the upper 60s to low 70s with lows in the 40s/50s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A series of upper shortwaves could bring occasional showers to
the area late week into the weekend. Temps will be close to
normal.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Widespread MVFR ceilings and wind gusts into the 35-40 knot
range will continue through much of the morning. We could see
periodic IFR ceilings, but still think that MVFR will prevail.
The main forecast challenge is timing in the arrival of a very
strong line of thunderstorms. Current thinking is that the line
will impact KSAV around 12z and KCHS around 13z. The line will
bring even stronger wind gusts, so the forecast features up to
45 knots. The line will move through quickly, with a brief shot
of IFR conditions. Things will improve quickly thereafter as
winds steadily subside into the afternoon with clearing skies
and VFR conditions.

Extended Aviation Outlook: Low ceilings likely Tuesday night
and Wednesday, along with brief visibility reductions in
showers, as a coastal low pressure system moves through.

&&

.MARINE...
Today through Tonight: The worst marine conditions will occur
over the next few hours and Gale Warnings continue for all
zones. Improvement is expected this afternoon behind the
departed line of thunderstorms and Small Craft Advisories will
likely be needed to account for lingering high seas and elevated
winds. Mariners should be aware that thunderstorms will impact
the local waters today, and strong wind gusts in excess of 50
knots and waterspouts will be possible this morning. Overnight,
winds will steadily decrease and turn more westerly and then
northerly with time. Seas will diminish, becoming 3-5 feet by
sunrise Tuesday.

Marginal Small Craft Advisory conditions possible over offshore
portions of the waters Wednesday night and Thursday as a
northeast gradient develops behind a departing surface low.

Rip Currents: A High Risk of rip currents continues for today.

&&

.TIDES/COASTAL FLOODING...
High Surf: Strong southerly flow ahead of a cold front will
result in building nearshore seas through this evening. With
seas as high as 9-11 ft within 20 NM of shore, especially across
the SC coast, and breaker heights could exceed 5 ft at times. A
High Surf Advisory has been hoisted for late tonight into
though noon Monday for the Charleston County coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Rip Current Risk through this evening for GAZ117-119-139-
     141.
     Wind Advisory until noon EDT today for GAZ118-119.
SC...High Rip Current Risk through this evening for SCZ048>051.
     Wind Advisory until noon EDT today for SCZ044-045-048>052.
     High Surf Advisory until noon EDT today for SCZ050.
MARINE...Gale Warning until noon EDT today for AMZ330-352-354.
     Gale Warning until 2 PM EDT this afternoon for AMZ350-374.

&&

NEAR TERM...BSH
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...BSH/JRL
MARINE...BSH/JRL
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 13, 2:22 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
322 AM EDT Mon Apr 13 2020

GAZ087-088-099>101-114>116-137-138-140-SCZ040-042-043-047-140730-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Inland McIntosh-Allendale-Hampton-
Inland Colleton-Inland Jasper-
322 AM EDT Mon Apr 13 2020

...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-139-141-140730-
Coastal Bryan-Coastal Liberty-Coastal McIntosh-
322 AM EDT Mon Apr 13 2020

...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ119-SCZ048-049-051-140730-
Coastal Chatham-Beaufort-Coastal Colleton-Coastal Jasper-
322 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.
   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ118-SCZ044-045-052-140730-
Inland Chatham-Dorchester-Inland Berkeley-Tidal Berkeley-
322 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-374-140730-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
322 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-352-354-140730-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
322 AM EDT Mon Apr 13 2020

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ050-140730-
Charleston-
322 AM EDT Mon Apr 13 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Tornado Watch.
   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

The radar

The Charleston,SC radar (KCLX), 96 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
April 13, 4:14 AM EST to 4:15 AM EST
Where
Jenkins County, 3.27 mi NNW of Butts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.760, -82.060

An emergency manager reported trees down near the intersection of Thomas Road and Cypress Creek Road.

Thunderstorm Wind, Jenkins

When
April 13, 4:16 AM EST to 4:17 AM EST
Where
Jenkins County, 2.42 mi WNW of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.810, -81.970

An emergency manager reported trees down on Terri Drive.

Thunderstorm Wind, Jenkins

When
April 13, 4:16 AM EST to 4:17 AM EST
Where
Jenkins County, 2.98 mi ENE of Rogers
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -82.020

An emergency manager reported trees down on Kent Road.

Thunderstorm Wind, Jenkins

When
April 13, 4:19 AM EST to 4:20 AM EST
Where
Jenkins County, 0.58 mi W of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.800, -81.940

The Jenkins County 911 Call Center reported trees down near the intersection of Georgia Highway 17 and North Masonic Street.

Thunderstorm Wind, Jenkins

When
April 13, 4:19 AM EST to 4:20 AM EST
Where
Jenkins County, 0.9 mi NW of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.810, -81.940

An emergency manager reported a tree down on North Masonic Street.

Thunderstorm Wind, Candler

When
April 13, 4:23 AM EST to 4:24 AM EST
Where
Candler County, 8.37 mi NNW of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.510, -82.130

The Candler County 911 Call Center reported a tree down near the intersection of Old School Road and Rosemary Church Road.

Thunderstorm Wind, Jenkins

When
April 13, 4:24 AM EST to 4:25 AM EST
Where
Jenkins County, 6.67 mi NE of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.860, -81.840

An emergency manager reported trees down on Godbee Road.

Thunderstorm Wind, Jenkins

When
April 13, 4:25 AM EST to 4:26 AM EST
Where
Jenkins County, 3.22 mi ENE of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -81.880

An emergency manager reported trees down near the intersection of Buttermilk Road and Edenfield Road.

Thunderstorm Wind, Candler

When
April 13, 4:31 AM EST to 4:32 AM EST
Where
Candler County, 5.56 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.480, -82.060

The Chandler County 911 Call Center reported multiple trees down in the area of Rosemary Church Road and Highway 121.

Thunderstorm Wind, Bulloch

When
April 13, 4:31 AM EST
Where
Bulloch County, 0.69 mi N of Portal
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.540, -81.930

A trained spotter measured a 62 mph wind gust.

Thunderstorm Wind, Screven

When
April 13, 4:37 AM EST to 4:38 AM EST
Where
Screven County, 3.11 mi NW of Zeigler
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.780, -81.760

The Screven County 911 Call Center reported two trees down near Bay Branch Road.

Thunderstorm Wind, Screven

When
April 13, 4:48 AM EST to 4:49 AM EST
Where
Screven County, 0.58 mi E of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.580, -81.710

The Screven County 911 Call Center reported a tree down on Dover Road.

Tornado, Screven

When
April 13, 4:58 AM EST to 5:05 AM EST
Where
Screven County, 2.74 mi SE of Boyd to 6.88 mi E of Boyd
Rating
EF1
Path length
4.99 mi
Path width
200 yd
Continued into
Hampton, Sc (CHS)
Reported by
NWS Storm Survey
Coordinates
32.652, -81.487

A National Weather Service Storm Survey Team confirmed an EF-1 tornado with an estimated maximum wind speed of 105 mph, which tracked from eastern Screven County into Hampton County. The tornado began on Weisman Road, resulting in snapping and uprooting of many trees. The tornado moved east and crossed Newington Highway, where it produced some damage to a mobile home and small cabin. The mobile home had trees down on it and the roof was removed. The cabin also had a portion of the roof removed. The tornado then continued over a wooded area with more snapping and uprooting of trees, before tracking across the Savannah River and ending shortly thereafter in Hampton County.

Thunderstorm Wind, Bulloch

When
April 13, 5:35 AM EST to 5:36 AM EST
Where
Bulloch County, 0.9 mi SW of Register
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.360, -81.890

The Bulloch County 911 Call Center reported a tree down on Kennedy Bridge Road.

Thunderstorm Wind, Bryan

When
April 13, 6:10 AM EST to 6:11 AM EST
Where
Bryan County, 0.59 mi W of Ellabell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.120, -81.490

The Bryan County 911 Call Center reported a tree down in Ellabell.

Thunderstorm Wind, Liberty

When
April 13, 6:36 AM EST to 6:37 AM EST
Where
Liberty County, 4.09 mi WNW of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.830, -81.690

The Liberty County 911 Call Center reported a tree down near Joe Deal Road.

Tornado, Long

When
April 13, 6:37 AM EST to 6:43 AM EST
Where
Long County, 13.31 mi WSW of Walthourville to 10.38 mi WSW of Walthourville
Rating
EF1
Path length
3.2 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
31.692, -81.837

A National Weather Service Storm Damage Survey Team confirmed an EF-1 tornado with an estimated maximum wind speed of 105 mph southwest of Ludowici, Georgia. The path of this tornado was originally detected by high resolution satellite imagery over the remote area of the Griffin Ridge Wildlife Management Area (WMA), which was then confirmed on the ground using damage pictures sent by staff from the Georgia Department of Natural Resources. The tornado began near Hughes River Road, about 5.5 miles southwest of Ludowici, then moved east-northeast over mostly marsh and uninhabited area, eventually crossing over Check Station Road which enters into the Griffin Ridge WMA from Highway 301. The tornado then continued east-northeast before ending just west of Highway 301. Damage from the tornado primarily consisted of many snapped and uprooted trees.

Thunderstorm Wind, Chatham

When
April 13, 6:38 AM EST to 6:39 AM EST
Where
Chatham County, 2.07 mi N of Pooler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.150, -81.250

An emergency manager reported a tree down on two vehicles near the 1400 Block of Benton Boulevard.

Thunderstorm Wind, Liberty

When
April 13, 6:40 AM EST to 6:41 AM EST
Where
Liberty County, 0.91 mi SW of Flemington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.840, -81.580

The Liberty County 911 Call Center reported trees down on multiple homes.

Thunderstorm Wind, Chatham

When
April 13, 6:43 AM EST to 6:44 AM EST
Where
Chatham County, 1.89 mi WSW of Williams
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.090, -81.280

An emergency manager reported a tree down near the intersection of Pooler Parkway and Memorial Boulevard.

Thunderstorm Wind, Bryan

When
April 13, 6:43 AM EST to 6:44 AM EST
Where
Bryan County, 5.08 mi NW of Kilkenny
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.010, -81.330

A Bryan County emergency manager reported a tree down near the intersection of Osteen Road and Howard Drive.

Thunderstorm Wind, Long

When
April 13, 6:45 AM EST to 6:46 AM EST
Where
Long County, 5.44 mi SE of Bayview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.640, -81.670

The Long County 911 Call Center reported a very large tree down on Georgia Highway 57 between mile markers 21 and 22.

Tornado, Long

When
April 13, 6:47 AM EST to 6:48 AM EST
Where
Long County, 2.72 mi ESE of Bayview to 3.02 mi ESE of Bayview
Rating
EF0
Path length
0.36 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.688, -81.686

A National Weather Service Storm Survey Team confirmed an EF-0 tornado with an estimated maximum wind speed of 80 mph about three miles east-southeast of Ludowici, Georgia. The tornado was brief, downing and uprooting a few trees, causing damage to two barn buildings, and producing damage to a mobile home near Stafford Diary Road.

Thunderstorm Wind, Long

When
April 13, 6:47 AM EST to 6:48 AM EST
Where
Long County, 7.65 mi SE of Bayview
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -81.640

The Long County 911 Call Center reported trees down near Highway 57 and Tibet Road.

Thunderstorm Wind, Long

When
April 13, 6:50 AM EST to 6:51 AM EST
Where
Long County, 6.5 mi E of Bayview
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.690, -81.620

The Long County 911 Call Center reported 8 trees blown down on Tibet Highway near Bobtown Road.

Thunderstorm Wind, McIntosh

When
April 13, 7:02 AM EST to 7:03 AM EST
Where
McIntosh County, 3 mi SSW of Eulonia
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.490, -81.450

A report via social media indicated multiple trees down along Interstate 95.

Thunderstorm Wind, McIntosh

When
April 13, 7:07 AM EST to 7:08 AM EST
Where
McIntosh County, 3.45 mi N of Eulonia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.580, -81.430

The McIntosh County 911 Call Center reported a tree brought down a power line on Young Island Road.

Thunderstorm Wind, Liberty

When
April 13, 7:07 AM EST to 7:08 AM EST
Where
Liberty County, 3.02 mi ENE of Riceboro
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.740, -81.380

The public reported numerous trees down on both sides of Interstate 95 just north of mile marker 74.

Thunderstorm Wind, Liberty

When
April 13, 7:08 AM EST to 7:09 AM EST
Where
Liberty County, 3.59 mi E of Seabrook
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.710, -81.260

The public shared a photo of several trees down on roads across Colonel's Island.

Tornado, Liberty

When
April 13, 7:11 AM EST to 7:18 AM EST
Where
Liberty County, 3.82 mi NW of Seabrook to 4.91 mi NE of Seabrook
Rating
EF1
Path length
5.8 mi
Path width
250 yd
Continued into
Bryan, Ga (CHS)
Reported by
NWS Storm Survey
Coordinates
31.759, -81.366

A National Weather Service Storm Survey Team confirmed an EF-1 tornado with an estimated maximum wind speed of 100 mph, which tracked from southern Liberty County into southern Bryan County. This tornado began just east of Interstate 95 near Dorchester Village Road, snapping and uprooting numerous trees along its path, followed by destroying a small cinder block building and causing roof damage to a few homes and a church near Islands Highway. The tornado then continued a path east-northeast, producing sporadic snapping and uprooting tree damage while crossing Sunbury Road and Brigantine Dunmore Road, before shifting across the Medway River into southern Bryan County where damage was more consistent with an EF-0 rating.

Thunderstorm Wind, McIntosh

When
April 13, 7:13 AM EST to 7:14 AM EST
Where
McIntosh County, 6.04 mi ESE of South Newport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -81.300

The 911 Call Center reported a tree brought down a power line on Julienton Drive.

Tornado, Bryan

When
April 13, 7:18 AM EST to 7:22 AM EST
Where
Bryan County, 5.21 mi SSW of Keller to 4.87 mi SSE of Keller
Rating
EF0
Path length
3.09 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
31.776, -81.269

A National Weather Service Storm Survey Team confirmed a tornado, which initially developed in Long County with an EF-1 rating, tracking east-northeast across the Medway River near Sunbury and entering southern Bryan County. The tornado continued an east-northeast path in Bryan County, crossing Highway 144 and eventually ending near Belle Island Road. Along the path, sporadic snapping and uprooting of trees were consistent with an EF-0 tornado rating.

Thunderstorm Wind, Chatham

When
April 13, 7:18 AM EST to 7:19 AM EST
Where
Chatham County, 0.91 mi NE of Thunderbolt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -81.060

An emergency manager reported a tree down on a vehicle near the 2200 Block of East Victory Drive.

Thunderstorm Wind, Chatham

When
April 13, 7:18 AM EST to 7:19 AM EST
Where
Chatham County, 0.91 mi SW of Savannah
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.040, -81.090

An emergency manager reported a power line down on the 1100 block of East 52nd Street.

Thunderstorm Wind, Bryan

When
April 13, 7:21 AM EST to 7:22 AM EST
Where
Bryan County, 1.36 mi WSW of Keller
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.840, -81.270

The public reported a pier severely damaged and boat house destroyed off Davis Road. A boat in the boat house was carried 20 feet and some pier pilings were also sucked up out of the mud.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889166, 889167, 889168, 889169, 889170, 889171, 889172, 889173, 889175, 889184, 889658, 889659, 887391, 889176, 889660, 889661, 887488, 889177, 889662, 889178, 889663, 889664, 887392, 889665, 889666, 889179, 889180, 889667, 889668, 887437, 889181, 887440, 889182, 889183, 889669.